Missouri, 2018

Hail in Missouri, May 26, 2018

May 26, 2018 · NWS EAX · 5 events in 3 counties and zones

5 inch hail across portions of northwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered thunderstorms caused some 1 to 1.5 inch hail across portions of northwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 1:39 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 26, 1:39 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
239 PM CDT Sat May 26 2018

.Discussion...
Issued at 238 PM CDT SAT MAY 26 2018

Primary forecast focus is on this afternoon's thunderstorm chances.

Through 2 PM, decent cumulus development has been persisting for
just over an hour across northeastern Kansas into northwestern
Missouri and a few updrafts have been identified on radar.
Temperatures have soared across northwestern Missouri, hitting 98
degrees at St. Joe, with upper 90s spread all across northeastern
Kansas, southeastern Nebraska and northwestern Missouri. With such
bullish day time heating, combined with 70 degree dew points, surface
based instability is well over 3500 J/Kg. We remain weakly capped
through 2 PM, but likely not for long. The good news is, forcing is
weak, primarily along a diffuse surface trough spread over the area,
and shear profiles are modest, at best. Expect isolated to
convection to develop along the surface trough through the mid to
late afternoon, diminishing through sunset. The greatest impacts
will be from brief heavy rainfall and frequent lightning.
Thunderstorm wind gusts could be hefty as well with one or two
strong storms capable of hail. Overall, just stay aware this
afternoon, especially if you're out and about trying to enjoy the
holiday weekend.

For the remainder of the weekend into the coming week, it's going to
remain hot and humid, with our next chance of showers and
thunderstorms arriving midweek, Tuesday through Wednesday.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1233 PM CDT SAT MAY 26 2018

Overall, should be a relatively quiet aviation period, save for a
few hours at each terminal this afternoon. Isolated thunderstorms
may develop near or just north of KSTJ around 20 to 21Z, moving
south through the afternoon and evening, toward KMCI/KMKC/KIXD.
Confidence in coverage and timing is still very low, enough to
keep it out of the TAFs. However, a drop to lower VFR ceilings was
made as a first guess at timing and to capture any resultant
strato-cumulus that moves in from nearby storms. The rest of the
period will remain calm, with light south winds and VFR
conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, May 26, 4:15 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Sat May 26 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Sat May 26 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Livingston

When
May 26, 2:55 PM CST to 2:56 PM CST
Where
Livingston County, 1.48 mi SSE of Avalon
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -93.440

Hail, Clinton

When
May 26, 3:03 PM CST to 3:05 PM CST
Where
Clinton County, 0.87 mi NE of Cameron Muni Arpt
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.740, -94.240

Hail, Buchanan

When
May 26, 3:44 PM CST to 3:45 PM CST
Where
Buchanan County, 0.87 mi NW of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
39.590, -95.030

Hail, Buchanan

When
May 26, 3:57 PM CST to 3:59 PM CST
Where
Buchanan County, 0.69 mi N of Rushville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.590, -95.020

Hail, Buchanan

When
May 26, 4:05 PM CST to 4:07 PM CST
Where
Buchanan County, 0.87 mi NW of Rushville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.590, -95.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760584, 760585, 760586, 760587, 760588.